Toronto—Using inhaled corticosteroids (ICS) to treat obstructive lung disease might raise the risk of developing nontuberculous mycobacteria pulmonary disease (NTM PD), according to new Canadian research.
The study presented at the recent American Thoracic Society International Conference found a statistically significant increase in the condition among current ICS users.
University of Toronto–led researchers analyzed the medical records of 417,494 older adults living in Ontario, Canada, who were treated for COPD, asthma or both diseases between 2001 and 2013, identifying 2,964 cases of NTM PD.
While nontuberculous mycobacteria are increasingly found in the environment and usually harmless, some patients can develop serious lung infections as a result of inhaling NTM, according to background information in the article, which added that treatment with multiple antibiotics can last more than 18 months.
“We know that COPD and asthma are risk factors for NTM PD. We also know that inhaled steroids can increase the risk of pneumonia in COPD patients,” said lead investigator Sarah K. Brode, MD, assistant professor of medicine at the University of Toronto, noting this was the first large study looking at the connection.
Among the 417,494 older adults with asthma, COPD, or asthma-COPD overlap syndrome, 2,964 cases of NTM PD were identified. Results indicate that the association between NTM and current ICS was greatest for patients with COPD only, with an adjusted odds ratio of 2.10; intermediate for patients with the overlap syndrome, aOR of 1.55, and not statistically significant for patients with asthma only, with aOR of 1.42.
In addition, the association was statistically significant for fluticasone use, aOR 2.08, but not for budesonide, aOR 1.17.
In an ATS press release, Brode speculated that the difference between the two drugs might be explained by their potency. “Often people using fluticasone are using the highest dose, and the highest dose of fluticasone is a lot more potent than the highest dose of budesonide,” she explained. “Although one cannot be certain, I don't think it's something innate in the molecules themselves.”
“ICS use is associated with an increased risk of NTM PD,” study authors conclude. “Physicians should consider this risk when prescribing ICS, particularly for patients with COPD, who appear most vulnerable.”
« Click here to return to Weekly News Update.